Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Closed incompressible surfaces
in knot complements

Authors: Elizabeth Finkelstein and Yoav Moriah
Journal: Trans. Amer. Math. Soc. 352 (2000), 655-677
MSC (1991): Primary 57M25, 57M99, 57N10
Published electronically: September 9, 1999
MathSciNet review: 1487613
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we show that given a knot or link $K$ in a $2n$-plat projection with $n\ge 3$ and $m\ge 5$, where $m$ is the length of the plat, if the twist coefficients $a_{i,j}$ all satisfy $|a_{i,j}|>1$ then $S^3-N(K)$ has at least $2n-4$ nonisotopic essential meridional planar surfaces. In particular if $K$ is a knot then $S^3-N(K)$ contains closed incompressible surfaces. In this case the closed surfaces remain incompressible after all surgeries except perhaps along a ray of surgery coefficients in $\mathbb{Z}\oplus\mathbb{Z}$.

References [Enhancements On Off] (What's this?)

  • [BZ] G. Burde and H. Zieschang, Knots, De Gruyter Studies in Mathematics, 5, New York, 1985. MR 87b:57004
  • [CGLS] M. Culler, C. Gordon, J. Luecke, and P. Shalen, Dehn surgery on knots, Ann. of Math. 125 (1987), 237-300. MR 88a:57026
  • [CL] D. Cooper and D. Long, Derivative varieties and the pure braid group, Amer. J. Math. 115 (1993), 137-160. MR 94b:57003
  • [Fi] E. Finkelstein, Closed incompressible surfaces in closed braid complements, J. Knot Theory Ramifications 7 (1998), 335-379. CMP 98:13
  • [GL] C. McA. Gordon and J. Luecke, Reducible manifolds and Dehn surgery, Topology 35 (1996), 385-409. MR 97b:57013
  • [GR] C. McA. Gordon and A. Reid, Tangle decompositions of tunnel number one knots and links, J. Knots Theory Ramifications 4 (1995), 389-409. MR 96m:57016
  • [He] J. Hempel, $3$-manifolds, Ann. of Math. Studies 86, Princeton University Press, Princeton, N.J., 1976. MR 54:3702
  • [JS] W. Jaco and P. Shalen, Seifert fibered spaces in $3$-manifolds, Mem. Amer. Math. Soc. 21 (1979). MR 81c:57010
  • [HK] D. Heath and T. Kobayashi, A search method for a thin position of a link, preprint.
  • [LM] M. Lustig and Y. Moriah, Generalized Montesinos knots, tunnels and $\mathcal N$-torsion, Math. Ann. 295 (1993), 167-189. MR 94b:57011
  • [LP] M. T. Lozano and J. H. Przytycki, Incompressible surfaces in the exterior of a closed $3$-braid, Math. Proc. Cambridge Philos. Soc. 98 (1985), 275-299. MR 87a:57013
  • [Ly] H. Lyon, Incompressible surfaces in knot spaces, Trans. Amer. Math. Soc. 157 (1971), 53-62. MR 43:1169
  • [Me] W. Mensco, Closed incompressible surfaces in alternating knot and link complements, Topology 23 (1984), 37-44. MR 86b:57004
  • [Oe] U. Oertel, Closed incompressible surfaces in complements of star links, Pacific J. Math. 111 (1984), 209-230. MR 85j:57008
  • [Sh] H. Short, Some closed incompressible surfaces in knot complements which survive surgery, London Math. Soc. Lecture Notes Ser., 95 (1985), 179-194. MR 88d:57006
  • [Sw] G. A. Swarup, On incompressible surfaces in the complements of knots, J. Indian Math. Soc. 37 (1973), 9-24. MR 50:14757
  • [Th] A. Thompson, Thin position and bridge number for knots in the $3$-sphere, Topology 36 (1997), 505-507. MR 97m:57013
  • [Wu 1] Y. Q. Wu, Incompressibility of surfaces in surgered $3$-manifolds, Topology 31 (1992), 271-279. MR 94e:57027
  • [Wu 2] Y. Q. Wu, The classification of nonsimple algebraic tangles, Math. Ann. 304 (1996), 457-480. MR 97b:57010

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57M25, 57M99, 57N10

Retrieve articles in all journals with MSC (1991): 57M25, 57M99, 57N10

Additional Information

Elizabeth Finkelstein
Affiliation: Department of Mathematics, (CUNY) Hunter College, New York, New York 10021

Yoav Moriah
Affiliation: Department of Mathematics, Technion, Haifa 32000, Israel

Received by editor(s): May 23, 1996
Received by editor(s) in revised form: October 10, 1997
Published electronically: September 9, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society